Alert archive / Virginia / Special Weather Statements in 2021
Special Weather Statement, NWS Blacksburg, VA
NWS Blacksburg, VA issued this special weather statement at Sep 1, 2021, 7:27 AM EDT for 4 counties in Virginia. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 1, 2021, 7:27 AM EDT (11:27 UTC)
- Expired
- Sep 1, 2021, 8:15 AM EDT
- In force
- 48 min
- Issued by
- NWS Blacksburg, VA
- Hail
- 0.00 in
- Wind
- 40
Counties Campbell County, VA, City of Danville, VA, City of Lynchburg, VA, Pittsylvania County, VA
The radar
The Roanoke radar (KFCX), 98 km from the middle of the area, began a volume at 11:25 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Roanoke, VA (KRNK), launched 00:00Z, 11.5 hours before the alert went out and 28 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 319 J/kg
- Mixed-layer CIN
- -23 J/kg
- Mixed-layer LCL
- 782 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 122 m²/s²
- 0-3 km storm-relative helicity
- 133 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 1.9
The text
As transmitted.
058
WWUS81 KRNK 011127
SPSRNK
Special Weather Statement
National Weather Service BLACKSBURG VA
727 AM EDT Wed Sep 1 2021
VAZ034-044>046-058-011215-
Halifax VA-Campbell VA-Bedford VA-Pittsylvania VA-Appomattox VA-
727 AM EDT Wed Sep 1 2021
...Strong thunderstorms will impact portions of west central
Appomattox, Campbell, Pittsylvania, western Halifax, and
southeastern Bedford Counties, the City of Danville and the City of
Lynchburg through 815 AM EDT...
At 725 AM EDT, Doppler radar was tracking a band of strong
thunderstorms from near Danville to Chatham to Rustburg, moving
northeast at 45 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Lynchburg...
Danville...
Altavista...
Hurt...
Chatham...
Gretna...
and Ingram.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Weak rotation is indicated within these storm cells. As these are
associated with the remnants of Hurricane Ida, a brief weak tornado
could develop at any time within these stronger storm cells.
&&
LAT...LON 3654 7919 3654 7965 3655 7965 3750 7932
3747 7919 3740 7912 3741 7911 3739 7907
3742 7907 3742 7904 3743 7904 3744 7901
3741 7888
TIME...MOT...LOC 1125Z 216DEG 41KT 3686 7935
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
$$
RABWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this special weather statement went out at Sep 1, 6:09 AM EDT, 1 hour 18 minutes earlier.
Area forecast discussion, Sep 1, 6:09 AM EDT, 1 hour 18 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
609 AM EDT Wed Sep 1 2021
.SYNOPSIS...
The remnants of Ida will cross the central Appalachians today,
continuing the chance for rainfall. High pressure will build in
from the northwest for drier and less humid weather by Thursday,
remaining through the weekend.
&&
.NEAR TERM /THROUGH TONIGHT/...
As of 600 AM EDT Wednesday...
Wind Advisory has been canceled...
Most observations have wind gusts from 25 to 30 knots and Bufkit
forecast soundings were showing gradually decreasing wind
speeds just above the surface. The threat still remains for
stronger wind gusts within any of the more intense cells within
the band of precipitation, and again later this afternoon.
The center of Ida is expected to continue to move northeast
into southeast West Virginia through sunrise this morning.
Another feeder band is currently situated over western North
Carolina and extending south into upstate South Carolina. This
will continue to move northeast through this morning. At the
moment, no severe threat really expected with this round. Mainly
some steady rain, with pockets of heavier rain through the
morning.
May see another round of strong/severe storms this afternoon,
along with isolated tornadoes. The main corridor that could see
this activity would be along and east of a line from Lynchburg
to Danville after 12PM. This area should see at least some
destabilization, along with supportive low-level shear for a
few organized storms or an isolated supercell, which will be
capable of a tornado or two. Otherwise, Ida begins to pull
northeast, clearing the area tonight, taking with it most of the
remaining rainfall/storms. Only some leftover drizzle and some
low clouds tonight.
Will also see a slight uptick in northwest winds behind Ida this
afternoon/evening. Could see some gusts in the 20 to 30mph,
especially along the ridgetops.
Cooler temperatures and less humidity also arrives tonight. A
taste of not too distant Fall.
&&
.SHORT TERM /THURSDAY THROUGH FRIDAY/...
As of 201 AM EDT Wednesday...
Less humid weather this period with temperatures running closer to
mid September values. After an extended period of above normal
temperatures and humidity, everyone will definitely notice this
change.
Airmass change with drier air spells quiet weather through Saturday.
An upper trough arrives by late Sat night and could bring a few
showers to the mountains.
Highs will range from the 70s west, to lower to mid 80s east, with
lows in the 50s, even some 40s in the deeper valleys.
Forecast confidence is above average.
&&
.LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/...
As of 208 AM EDT Wednesday...
Fairly quiet weather with temperatures pushing back to around
normal or just above...
A front with associated upper trough moves across Sunday. With a
decent westerly flow, threat of precip east of the mountains should
be limited. Not confident in any decent measurable with dry pattern
remaining.
Highs will range from the mid 70s to around 80 west to mid to upper
80s east. Lows will range from the mid 50s to around 60 west, to mid
60s east.
&&
.AVIATION /10Z WEDNESDAY THROUGH SUNDAY/...
As of 130 AM EDT Wednesday...
Tropical moisture and rainfall chances continue through
Wednesday afternoon. KLYH and KDAN may have showers or
thunderstorms between noon and 6PM on Wednesday with MVFR
ceilings and visibility.
Wind gusts up to 25 knots are possible this afternoon and
evening especially at higher elevations and will increase on the
ridges along the southern Blue Ridge south of Roanoke as high as
35 knots out of the northwest.
Extended Aviation Discussion...
Drier weather and less humid conditions expected in the wake of
Ida Thursday into the weekend, with VFR conditions, outside any
valley fog.
&&
.HYDROLOGY...
As of 210 AM EDT Wednesday...
Flash Flood Watch remains in effect into Wednesday evening for
the mountains/foothills...
No changes to the flood headlines. Rainfall amounts since
Tuesday afternoon, averaged about a half inch to an inch west of
the Blue Ridge to less than a quarter inch to none east. Highest
totals of 2+ inches fell across portions of the New
River/Roanoke and Shenandoah Valleys.
Today, remnants of Ida will bring another round of moderate to
heavy showers, but models overall bring another half inch to to
an inch today, with highest amounts expected across Southeast WV
into the Alleghanys closer to the front.
Overall, will have to watch for training and deep convection
with higher tropical like rainfall rates as PWATS increase to
around 2.0 inches. Even after all of this, will likely not see
any major issues with rivers, but some rises are likely, but all
are forecast to stay below action stage.
&&
.RNK WATCHES/WARNINGS/ADVISORIES...
VA...Flash Flood Watch through this evening for VAZ007-009>020-
022>024-032>035.
NC...Flash Flood Watch through this evening for NCZ001>004-018>020.
WV...Flash Flood Watch through this evening for WVZ042>044-507-508.
&&
SYNOPSIS...AMS
NEAR TERM...AMS/BMG
SHORT TERM...WP
LONG TERM...
AVIATION...BMG
HYDROLOGY...WPHazardous weather outlook, Sep 1, 5:02 AM EDT, 2 hours 25 minutes before
Hazardous Weather Outlook National Weather Service Blacksburg VA 502 AM EDT Wed Sep 1 2021 NCZ001-018-VAZ007-009-015-WVZ042-021100- Ashe-Watauga-Tazewell-Smyth-Grayson-Mercer- 502 AM EDT Wed Sep 1 2021 ...WIND ADVISORY IN EFFECT UNTIL 8 AM EDT THIS MORNING... ...FLASH FLOOD WATCH IN EFFECT THROUGH THIS EVENING... This Hazardous Weather Outlook is for northwest North Carolina, southwest Virginia and southeast West Virginia. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flash Flood Watch. Wind Advisory. The remnants of Hurricane Ida will continue to move through the region today. Heavy rainfall will be the main concern through this area which could lead to flooding and flash flooding. Gusty winds will also be a concern this morning. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed for reports of flooding. Reports should be submitted by phone by calling 1-866-215-4324, social media, by email at rnk.skywarn@noaa.gov or online at www.weather.gov/rnk. NCZ002-VAZ010>013-WVZ043-044-507-508-021100- Alleghany NC-Bland-Giles-Wythe-Pulaski-Summers-Monroe- Eastern Greenbrier-Western Greenbrier- 502 AM EDT Wed Sep 1 2021 ...FLASH FLOOD WATCH IN EFFECT THROUGH THIS EVENING... This Hazardous Weather Outlook is for northwest North Carolina, southwest Virginia and southeast West Virginia. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flash Flood Watch. The remnants of Hurricane Ida will continue to move through the region today. Heavy rainfall will be the main concern through this area which could lead to flooding and flash flooding. Gusty winds will also be a concern this morning. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed for reports of flooding. Reports should be submitted by phone by calling 1-866-215-4324, social media, by email at rnk.skywarn@noaa.gov or online at www.weather.gov/rnk. NCZ003-004-019-020-VAZ014-016>020-022>024-032>035-021100- Surry-Stokes-Wilkes-Yadkin-Montgomery-Carroll-Floyd-Craig- Alleghany VA-Bath-Roanoke-Botetourt-Rockbridge-Patrick-Franklin- Bedford-Amherst- 502 AM EDT Wed Sep 1 2021 ...FLASH FLOOD WATCH IN EFFECT THROUGH THIS EVENING... This Hazardous Weather Outlook is for north central North Carolina, northwest North Carolina, central Virginia, south central Virginia, southwest Virginia and west central Virginia. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flash Flood Watch. The remnants of Hurricane Ida will continue to move through the region today. Heavy rainfall will be the main concern through this area which could lead to flooding and flash flooding. Gusty winds will also be a concern this morning. In addition, an isolated tornado will remain possible today as spiral bands of heavy rain showers and isolated thunderstorms move northward across the region at times. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Limited spotter activation may be needed for reports of tornadoes and flooding. Reports should be submitted by phone by calling 1-866-215-4324, social media, by email at rnk.skywarn@noaa.gov or online at www.weather.gov/rnk. NCZ005-006-VAZ043>047-058-059-021100- Rockingham-Caswell-Henry-Pittsylvania-Campbell-Appomattox-Buckingham- Halifax-Charlotte- 502 AM EDT Wed Sep 1 2021 This Hazardous Weather Outlook is for north central North Carolina, central Virginia and south central Virginia. .DAY ONE...Today and tonight. The remnants of Hurricane Ida will continue to move through the region today. Heavy rainfall will be the main concern through this area which could lead to flooding and flash flooding. In addition, an isolated tornado will remain possible today as spiral bands of heavy rain showers and isolated thunderstorms move northward across the region at times. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Limited spotter activation may be needed for reports of tornadoes and flooding. Reports should be submitted by phone by calling 1-866-215-4324, social media, by email at rnk.skywarn@noaa.gov or online at www.weather.gov/rnk. RAB
In the hours before
Special weather statement, Sep 1, 7:27 AM EDT, 0 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
727 AM EDT Wed Sep 1 2021
VAZ034-044>046-058-011215-
Halifax VA-Campbell VA-Bedford VA-Pittsylvania VA-Appomattox VA-
727 AM EDT Wed Sep 1 2021
...Strong thunderstorms will impact portions of west central
Appomattox, Campbell, Pittsylvania, western Halifax, and
southeastern Bedford Counties, the City of Danville and the City of
Lynchburg through 815 AM EDT...
At 725 AM EDT, Doppler radar was tracking a band of strong
thunderstorms from near Danville to Chatham to Rustburg, moving
northeast at 45 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Lynchburg...
Danville...
Altavista...
Hurt...
Chatham...
Gretna...
and Ingram.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Weak rotation is indicated within these storm cells. As these are
associated with the remnants of Hurricane Ida, a brief weak tornado
could develop at any time within these stronger storm cells.
&&
LAT...LON 3654 7919 3654 7965 3655 7965 3750 7932
3747 7919 3740 7912 3741 7911 3739 7907
3742 7907 3742 7904 3743 7904 3744 7901
3741 7888
TIME...MOT...LOC 1125Z 216DEG 41KT 3686 7935
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
RABThe office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 31, 8:00 PM EDT | Areal Flood Advisory | RNK | Craig, Floyd, Giles, Montgomery, City of Radford | 5 hr |
| Aug 31, 8:26 PM EDT | Special Weather Statement | RNK | Craig, Roanoke, City of Roanoke, City of Salem | 34 min |
| Aug 31, 8:40 PM EDT | Areal Flood Advisory | RNK | Bedford, Botetourt, Craig, Floyd, Franklin, Montgomery and 3 more | 3 hr |
| Aug 31, 8:43 PM EDT | Special Weather Statement | RNK | Craig | 32 min |
| Aug 31, 9:12 PM EDT | Special Weather Statement | RNK | Botetourt | 33 min |
| Aug 31, 9:18 PM EDT | Special Weather Statement | RNK | Alleghany, City of Covington | 27 min |
| Aug 31, 9:35 PM EDT | Tornado Warning | RNK | Bedford, Botetourt | 25 min |
| Aug 31, 9:44 PM EDT | Flash Flood Warning | RNK | Botetourt, Craig, Roanoke | 5 hr |
| Aug 31, 9:47 PM EDT | Special Weather Statement | RNK | Alleghany, Bath, City of Covington | 28 min |
| Aug 31, 9:58 PM EDT | Tornado Warning | RNK | Bedford, Botetourt, Rockbridge | 32 min |
| Aug 31, 10:26 PM EDT | Special Weather Statement | RNK | Rockbridge, City of Buena Vista, City of Lexington | 34 min |
| Aug 31, 10:30 PM EDT | Special Weather Statement | RNK | Botetourt | 30 min |
| Aug 31, 10:32 PM EDT | Areal Flood Advisory | RNK | Bedford, Botetourt, Rockbridge | 3 hr |
| Aug 31, 10:44 PM EDT | Tornado Warning | RNK | Amherst, Rockbridge, City of Buena Vista | 31 min |
| Aug 31, 11:10 PM EDT | Areal Flood Advisory | RNK | Amherst, Rockbridge, City of Buena Vista, City of Lexington | 3 hr |
| Aug 31, 11:17 PM EDT | Special Weather Statement | RNK | City of Buena Vista | 28 min |
| Sep 1, 12:38 AM EDT | Special Weather Statement | RNK | Rockbridge | 22 min |
| Sep 1, 5:29 AM EDT | Areal Flood Advisory | RNK | Alleghany, Botetourt, Craig, Roanoke | 3 hr |
| Sep 1, 7:54 AM EDT | Special Weather Statement | RNK | Amherst, City of Lynchburg | 51 min |
| Sep 1, 8:43 AM EDT | Special Weather Statement | RNK | Amherst | 32 min |
| Sep 1, 9:17 AM EDT | Areal Flood Advisory | RNK | Franklin | 118 min |
| Sep 1, 11:38 AM EDT | Special Weather Statement | RNK | Floyd, Roanoke, City of Roanoke, City of Salem | 22 min |
| Sep 1, 11:59 AM EDT | Special Weather Statement | RNK | City of Roanoke, City of Salem | 46 min |
| Sep 1, 12:06 PM EDT | Areal Flood Advisory | RNK | Carroll, Floyd, Franklin, Montgomery, Patrick, Roanoke and 1 more | 3 hr |
| Sep 1, 3:47 PM EDT | Areal Flood Advisory | RNK | Patrick | 2 hr |
| Sep 1, 4:35 AM EDT | Areal Flood Advisory | RNK | Ashe, Watauga | 3 hr |
| Sep 1, 2:47 PM EDT | Special Weather Statement | RNK | Stokes | 28 min |
| Sep 1, 3:20 PM EDT | Special Weather Statement | RNK | Stokes | 25 min |
| Sep 1, 3:27 PM EDT | Special Weather Statement | RNK | Wilkes | 33 min |
| Sep 1, 4:12 PM EDT | Special Weather Statement | RNK | Yadkin | 33 min |
Nearby
Special Weather Statements in Virginia, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.